Our team of medical experts are ready to help

Your questions answered


Joyce Fairclough asked...

Could my medication make it harder for me to lose weight?

Can 25mg daily of Ateneolol taken for Hypertension make it harder for me to lose weight or be the cause of gaining weight?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

Atenolol belongs to a family of medicines called the beta blockers. These used to be widely used for treating high blood pressure, although they aren’t routinely recommended for this unless you also need them for another reason, such as abnormal heart rhythms. One of the reasons they are less widely used is that they often cause side effects, including quite debilitating tiredness and shortness of breath. It’s quite possible that if you’re tired as a result of your medication you won’t be exercising as much in your daily activities, making you more prone to weight gain. Have a chat with your GP about whether an alternative medication might suit you better.

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter